Minnesota, 2023Tornado and Hail in Minnesota, July 25, 2023
July 25, 2023 · NWS MPX · 23 events in 7 counties and zones
On the late evening of July 25, a supercell developed in the eastern Dakotas and moved into west central Minnesota. This supercell grew upscale into a small bow echo as it moved east/southeast into central and eventually eastern Minnesota during the overnight hours of the 25th into the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the late evening of July 25, a supercell developed in the eastern Dakotas and moved into west central Minnesota. This supercell grew upscale into a small bow echo as it moved east/southeast into central and eventually eastern Minnesota during the overnight hours of the 25th into the 26th. The storm produced a damage swath about 1 to 2 counties wide, with some enhanced damage from near Stevens County down through the Stearns/Kandiyohi county line. There was also a brief EF0 tornado near New London.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 7:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 25, 7:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Tue Jul 25 2023
.UPDATE...
Issued at 835 PM CDT Tue Jul 25 2023
Not many changes needed to ongoing forecast for this evening and
tonight. The thinking is still on track to anticipate clusters of
thunderstorms, or loosely organized MCS's, to develop in western MN
south of I-94 to track ESE through the WFO MPX coverage area late
this evening through early morning Wednesday. Already have a SVR
watch in ern SD this evening, with recent SWOMCD #1711 from SPC
detailing the potential for a watch in our coverage area. Not a lot
of convective development in terms of intensity/coverage at this
point, but there is currently next to no CINH over SW MN, and there
is still plenty of low level moisture, evidenced by dewpoints of at
least 70F upstream of the tstms in ern SD. Effective bulk shear of
40+ kts is nearly identical both in ern SD and wrn MN, and IR
satellite is showing the storms that have blossomed as having very
cold tops and rather good storm top divergence. Thus, with multiple
CAMs still holding strong with the idea that clusters of
thunderstorms will drive ESE through our coverage area, have
maintained likely PoPs for areas south of I-94. Not comfortable with
advertising Categorical PoPs given the short duration nature and
scattered coverage of the storms. There is still a chance that
western and southern portions of the Twin Cities metro may experience
thunderstorms, but more than likely the storms would be in a
weakened state by the time they get that far east. That's not to say
some welcome rain won't happen, but not to the extent that scattered
heavy rain may well occur in western MN. We're continuing to monitor
the activity to our west and will collaborate with SPC as needed
through this evening to make any determinations on severe weather
products.
&&
.DISCUSSION...(This evening through Tuesday)
Issued at 226 PM CDT Tue Jul 25 2023
KEY MESSAGES:
- Severe MCS possible along the MN River Valley this evening.
- Dangerous heat Wednesday through Thursday, with afternoon heat
indices around 100, with lows Thursday morning remaining in the
70s.
- Scattered Thunderstorms possible Thursday afternoon and evening, a
few may be severe.
- Temperatures cool back down closer to normal this weekend into
next week.
Water vapor imagery this afternoon shows a shortwave cresting the
ridge over central ND. MUCAPE ahead of this shortwave is on the
order of 4000-6000 j/kg per SPC mesoanalysis, which will allow for
the development of strong convection shortly. CAMs are a bit all over
the place on how storms evolve overnight, but the general idea is
that storms that develop over the Dakotas this afternoon will travel
southeast along the CAPE gradient. Said CAPE gradient currently
angles SSE from south central ND toward Des Moines and is expected to
only nudge northeast a little tonight, which means the favored
corridor for a forward propagating MCS would be from west central MN
toward north central Iowa. The current Day 1 SPC convective outlook
covers this well and from the CAMs perspective, the HopWRF members
show a similar progression of things. This means the highest PoPs
tonight are south of I-94, with the Twin Cities possibly sitting in a
position where we see another rain event go "ope, lemme just sneak
past ya."
The main story for Wednesday and Thursday continues to be the heat.
For Wednesday, it is looking like activity tonight moves through our
area fast enough as to where it will have little impact on
temperatures on Wednesday (at least in MN). Therefore, we boosted
highs toward the 75th percentile of the NBM. Dewpoint temperatures
look to mix out into the mid 60s, which will hold heat index values
around 100, but full sun and light winds will allow Wet-bulb Globe
Temperatures (WBGT) to top out in the 86-88 range (getting into the
Extreme level for our region) from the MN River Valley up into the
Twin Cities. Overnight lows Wed night into Thursday morning will stay
in the 70s, with similar hot conditions expected on Thursday
afternoon. Therefore, we issued a Heat Advisory for Wednesday
through Thursday where the most extreme WBGT values overlap both
days, with limited cooling off Wednesday night. A further expansion
of this Advisory to the west is possible for Wednesday and to the
south and east on Thursday, but we have time to figure out any
possible expansions and upgrades to an Excessive Heat Warning in the
Twin Cities for Thursday.
As for precipitation chances, building heights will shut down precip
generation over us Wed/Wed night. Thursday, a weak cold front will
sag into the MPX area and will encounter a very unstable airmass
(likely 3000+ j/kg of mlCAPE). However, it's still uncertain where
enough forcing will exist to force convection through a capping
inversion associated with the EML. If storms develop, they will be in
a more than favorable environment for severe weather (wind/hail) and
the current Marginal Risk in the SPC Day 3 convective outlook covers
this threat well, though an upgrade to a Slight in the future seems
likely once there's a bit more confidence in where we'll see
convection develop Thursday afternoon.
Friday through Tuesday... Models have sped up the fronts progression
to the south, where by Friday, we're now expecting highs to largely
remain in the 80s and they will remain there through the first half
of next week. Though the surface front will be south of us on Friday,
the elevated thermal gradient will be over southern MN, so additional
elevated thunderstorm development looks possible Friday afternoon.
Eventually, the northerly winds will push the frontal boundary far
enough south to where our precipitation chances are now looking
pretty minimal for the weekend. However, next week, the northern
stream looks to reside over the northern tier states, with the
weekend ridge flattening out and a zonal flow taking over. This
brings about the chances for more storms next week with any passing
shortwaves we may see. However, this far out, there's little
agreement on timing/strength of any of these waves, which means you
see the return of fairly common slight chance/low chance PoPs to the
forecast for early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jul 25 2023
All TAF sites at VFR with passing high cirrus at the start of this
duration, with still the lingering question of how the anticipated
convection in the eastern Dakotas and western MN later this evening
evolves and tracks. Multiple short-term models show a blossoming of
storms developing late this evening (in the 03z-05z timeframe) in
western MN then tracking ESE, affecting terminals along and south of
I-94 the most. Still too early to definitively rule out any one TAF
site as not expecting activity, so have run with TEMPO groups at all
terminals, staggered from west to east in terms of timing. IFR
visibility looks likely along with MVFR ceilings. Will adjust as
needed, especially once the TSRA have actually developed. Activity
will clear out by daybreak with VFR conditions expected along with NW
winds for Wednesday.
KMSP...Best timing for MSP still looks to be around midnight and for
several hours thereafter, thus avoiding any big traffic windows since
the convection is expected during the overnight hours. No major
change in the timing from the previous TAF, just converting the
PROB30 to a TEMPO and with a slightly longer window of opportunity.
/OUTLOOK FOR KMSP/
Thu...VFR. Chc evening TSRA. Wind SW 5-15 kts.
Fri...VFR. Chc TSRA. Wind NE 5 kts.
Sat...VFR. Wind NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Anoka-
Blue Earth-Brown-Carver-Chisago-Dakota-Hennepin-Isanti-Le
Sueur-McLeod-Meeker-Nicollet-Ramsey-Redwood-Renville-Scott-
Sherburne-Sibley-Washington-Wright.
WI...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Pierce-
St. Croix.
&&
UPDATE...JPC
DISCUSSION...MPG
AVIATION...JPCHazardous weather outlook, Jul 25, 3:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Tue Jul 25 2023
MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-262115-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
409 PM CDT Tue Jul 25 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.
.DAY ONE...Tonight.
Another round of scattered thunderstorms is expected to move
across the region late this evening and overnight. Wind and hail
are the primary threats with these thunderstorms, with the
greatest risk of severe weather extending from west central into
south central Minnesota.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.
A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ043>045-050>053-061>063-WIZ014>016-023>028-262115-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
409 PM CDT Tue Jul 25 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.
.DAY ONE...Tonight.
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.
A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Event by event
21 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Stevens
- When
- July 25, 9:00 PM CST to 9:05 PM CST
- Where
- Stevens County, 0.84 mi SE of Chokio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.570, -96.170
Several trees and branches of 6 to 10 inches were reported down in the city of Chokio.
Thunderstorm Wind, Stevens
- When
- July 25, 9:08 PM CST to 9:13 PM CST
- Where
- Stevens County, 0.48 mi E of Morris Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.570, -95.970
This was a measured wind gust from the AWOS station at KMOX Morris airport.
Thunderstorm Wind, Stevens
- When
- July 25, 9:10 PM CST to 9:15 PM CST
- Where
- Stevens County, 0.97 mi E of Morris
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Law Enforcement
- Coordinates
- 45.580, -95.910
There were several trees down in town and areas without power. An apartment building in town had a window blown out. There were also reports of trees down across other parts of the county.
Thunderstorm Wind, Pope
- When
- July 25, 9:15 PM CST to 9:20 PM CST
- Where
- Pope County, 10.76 mi SSE of Cyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -95.690
Reports of trees and powerlines down east of Hancock along county road 2. One report of a tree over a home.
Thunderstorm Wind, Pope
- When
- July 25, 9:20 PM CST to 9:25 PM CST
- Where
- Pope County, 10.9 mi SSW of Starbuck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -95.590
A tree fell on a powerline.
Thunderstorm Wind, Pope
- When
- July 25, 9:25 PM CST to 9:30 PM CST
- Where
- Pope County, Gilchrist
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -95.350
A tree was down on the road.
Hail, Pope
- When
- July 25, 9:30 PM CST to 9:35 PM CST
- Where
- Pope County, 0.84 mi SE of Glenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.640, -95.390
A report of 1 inch hail was received via MPing.
Thunderstorm Wind, Stearns
- When
- July 25, 9:55 PM CST to 10:00 PM CST
- Where
- Stearns County, 4.84 mi S of Brooten
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.430, -95.120
Brooten fire department reported wind gusts of 50 to 60 mph about five miles south of Brooten.
Thunderstorm Wind, Kandiyohi
- When
- July 25, 9:58 PM CST to 10:02 PM CST
- Where
- Kandiyohi County, 3.77 mi W of New London to 1.37 mi W of New London
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.309, -95.026
A large machine shed was destroyed. Several dozen large trees and power poles were uprooted or broken. A pontoon was flipped and there was some soffit and shingle damage to a couple houses.
Thunderstorm Wind, Kandiyohi
- When
- July 25, 9:59 PM CST
- Where
- Kandiyohi County, 3 mi WNW of New London
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.310, -95.010
A spotter with New London Fire and EMS measured 68 mph winds just southeast of Lake Andrew.
Tornado, Kandiyohi
- When
- July 25, 10:01 PM CST to 10:03 PM CST
- Where
- Kandiyohi County, 1.16 mi W of New London to 0.23 mi ENE of New London
- Rating
- EF0
- Path length
- 1.39 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.301, -94.974
A brief tornado formed along a quasi-linear convective system (QLCS) and moved into New London. It took part of the roof off of three homes and a large shed. Other homes sustained shingle, soffit, and siding damage. At least 200 trees were broken or uprooted. Some of the adjacent damage appeared to be associated with inflow winds. The tornado was associated with a surge in the QLCS which then caused damaging downburst winds that started several miles west of New London and continued into Meeker County (see separate entries).
Thunderstorm Wind, Stearns
- When
- July 25, 10:07 PM CST to 10:12 PM CST
- Where
- Stearns County, Belgrade
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.450, -95.000
Fire department reported winds near 70 mph.
Thunderstorm Wind, Kandiyohi
- When
- July 25, 10:11 PM CST
- Where
- Kandiyohi County, 3.16 mi SSE of Hawick
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.308, -94.824
Part of a roof was blown off a large machine shed. Several trees in the area were broken or uprooted.
Thunderstorm Wind, Kandiyohi
- When
- July 25, 10:11 PM CST to 10:16 PM CST
- Where
- Kandiyohi County, 3.12 mi SSE of Hawick
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.310, -94.820
A large machine shed had part of its roof torn off, and a few nearby trees were also broken.
Thunderstorm Wind, Meeker
- When
- July 25, 10:15 PM CST
- Where
- Meeker County, 4.16 mi NNW of Crow River
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.309, -94.747
Part of a roof was blown off a barn. Several trees at the farm were also broken or tipped over.
Thunderstorm Wind, Meeker
- When
- July 25, 10:15 PM CST to 10:20 PM CST
- Where
- Meeker County, 4.26 mi NNW of Crow River
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.310, -94.750
A barn had part of its roof torn off. Several trees were also broken or uprooted.
Thunderstorm Wind, Stearns
- When
- July 25, 10:18 PM CST to 10:23 PM CST
- Where
- Stearns County, 2.93 mi SSE of Paynesville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.330, -94.730
There was a report of a tree down at Lake Koronis Regional Park.
Thunderstorm Wind, Meeker
- When
- July 25, 10:30 PM CST to 10:35 PM CST
- Where
- Meeker County, 0.69 mi S of Eden Vly
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.320, -94.550
There was a lot of tree and brach debris along with power outages near Eden Valley.
Thunderstorm Wind, Meeker
- When
- July 25, 10:45 PM CST to 10:50 PM CST
- Where
- Meeker County, 1.38 mi S of Litchfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWSS
- Coordinates
- 45.110, -94.530
Public works responded to 1 large branch across the road.
Thunderstorm Wind, Wright
- When
- July 25, 10:54 PM CST to 10:59 PM CST
- Where
- Wright County, 0.49 mi E of French Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWSS
- Coordinates
- 45.200, -94.190
Public works relayed reports of multiple trees down in the French Lake township.
Thunderstorm Wind, Wright
- When
- July 25, 11:23 PM CST to 11:28 PM CST
- Where
- Wright County, 0.98 mi E of Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWSS
- Coordinates
- 45.070, -93.960
Public works relayed a report of a tree down in Waverly.
Thunderstorm Wind, McLeod
- When
- July 25, 11:25 PM CST to 11:30 PM CST
- Where
- McLeod County, 3.43 mi W of Heatwole
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.830, -94.470
A large tree branch was down along with lodged corn.
Thunderstorm Wind, McLeod
- When
- July 25, 11:37 PM CST to 11:42 PM CST
- Where
- McLeod County, 0.69 mi N of Glencoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.780, -94.150
Two large branches were down and partially blocking a roadway in Glencoe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 25, 2023$280,000 · 1 in hail · 16 events
- Heat in Oklahoma, July 25 to 30, 202384 events
- Hail and Damaging Winds in South Dakota, July 25, 2023$32,000 · 1 in hail · 19 events
- Flash Flood in Ohio, July 25, 2023$75,000 · 1 event
- Damaging Winds in Maryland, July 25, 2023$50,000 · 56 kt wind · 4 events
- Wildfire in Colorado, July 25 to 26, 2023$50,000 · 1 event
- Damaging Winds in New York, July 25, 2023$41,000 · 50 kt wind · 3 events
- Excessive Heat in South Dakota, July 25 to 28, 202324 events
- Damaging Winds in Arizona, July 25, 2023$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Massachusetts, July 25, 2023$10,000 · 50 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202317 events
- Damaging Winds in New Jersey, July 25, 202350 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121924, 1121930, 1121936, 1121942, 1121946, 1121950, 1121960, 1121953, 1121970, 1121957, 1105893, 1121973, 1105971, 1121975, 1105972, 1121977, 1122006, 1122009, 1122031, 1122045, 1122068, 1122072, 1122075.